Thursday, March 14, 2013

Skin Stuff: Petechia

It's okay if you can't pronounce that word. I can barely pronounce it. But here's what it means...

petechia or the plural, petechiae: red or purple spots on the body caused by minor busted capillary blood vessels.

Basically it is bleeding under the skin, which in turn causes the skin to appear red or purple. It looks like a rash, but is flat to the touch and doesn't change color when your press on it. But don't freak out. It is usually not life threatening.

You know what I'm talking about now? So what causes it you ask?

Well...

Petechia is usually caused by some distress to the skin. Things like:

  • crying
  • coughing
  • vomiting
  • weightlifting 
  • even childbirth
But sometimes medicine can cause petechia. 

  • Aspirin
  • Atropine
  • Carbamazepine (Carbatrol, Epitol, Tegretol, others)
  • Chloral hydrate (Somnote)
  • Cimetidine (Tagamet)
  • Desipramine (Norpramin)
  • Indomethacin (Indocin)
  • Morphine (Avinza, Ms Contin, others)
  • Naproxen (Aleve, Anaprox, Naprosyn)
  • Nitrofurantoin (Furadantin, Macrobid, Macrodantin)
  • Penicillin
  • Quinine (Qualaquin)
There are times that petechia can be a sign of a larger illness, like leukemia or mononucleosis. If you develop widespread or unexplained petechia, it is time to see a doctor. 

But unless you have some underlying problem, don't worry, petechia will go away in a couple of days. Leaving no traces behind. 






Info from Mayo Clinic.

No comments:

Post a Comment

Thank you!